Caitlyn Morris is 35-year-old, single African American female who has been hospitalized for the fourth time in two months after another psychotic episode including paranoid delusions and both auditory and visual hallucinations. Caitlyn lives in a group home and attends a partial hospital program at a local community mental health center. She was diagnosed with paranoid schizophrenia (ICD 10 F20.0) in her early twenties.
Caitlyn has been on multiple second-generation antipsychotics and several first-generation antipsychotics; none has been shown to be effective. During a team meeting at the hospital to discuss Caitlyn’s care, it was determined that she will be started on clozapine (Clozaril).
From your perspective as a psychiatric nurse practitioner, answer the following questions in a paper no longer than two double-spaced pages (not including the reference page) and in APA format. Include at least three peer-reviewed, evidence-based references.
Articulate why clozapine (Clozaril) would be an effective choice for Caitlyn. Under what circumstances should be clozapine (Clozaril) generally be considered? What are the FDA indications for this medication?
What baseline laboratory tests, diagnostic tests, and monitoring should you complete when treating Caitlyn? Please provide a rationale.
Articulate the dosing for clozapine (Clozaril) such as the starting dose, titration schedule, targeted dose and maximum dose, and schedule for tapering off the medication.
Describe BEN and identify patients who may have this, how lab ranges would be affected by this, and how a prescriber would monitor and manage clozapine (Clozaril) with these patients.
What is the prescriber site (URL and title) required for those who prescribe clozapine (Clozaril)? Why are prescribers required to register?
Describe the ongoing monitoring (i.e. labs, diagnostic tests, physical exams, etc.) that is required for a patient taking clozapine (Clozaril) including the frequency of this monitoring and identify the rationale for this monitoring.
Articulate the commonly expected side effects and the potentially serious adverse effects that you should monitor for and educate patients to immediately report.